Melatonin is a widely popular sleep aid for a number of reasons; it’s generally safe for healthy adults and has relatively fewer side effects compared to other aids like sleeping pills. It's difficult to overdose on melatonin supplements, and even more rare to develop health complications as a result of long-term use.
But in some cases people do report experiencing side effects, one of which are headaches after taking melatonin. We cover a few reasons why that might be.
Why do I have a headache?
Headaches can occur for any number of reasons, including stress, fatigue, noise, hunger, or even lack of sleep.
There are generally two kinds of headaches; the first kind called primary headaches have no underlying cause and aren’t a symptom of a greater condition. Secondary headaches are the type caused by another condition, such as a brain injury or inflammation. Most migraines are categorized under primary headaches.
Lack of sleep can also cause headaches. Headaches that result from sleep deprivation are fairly well-known. A different study found that both a lack of sleep or excessive sleep could be a common trigger for migraines.
Can melatonin cause a headache?
Generally when used responsibly, melatonin supplementation rarely causes headaches. Various studies have found that it is difficult to overdose on melatonin- and even then, the results tend to be largely nontoxic.
In some cases when people take too much melatonin, they could experience side effects. Some of these effects can include headaches.
Some people might also have a unique sensitivity to melatonin’s effects. This can happen when you’re on certain medications, or if your personal tolerance to melatonin is more sensitive than others. These people might find that it is easier to get a headache after taking a certain amount of melatonin, or at all. If this is the case, speak with a healthcare professional first before continuing to take melatonin.
Side effects of too much melatonin
While largely non-toxic, it's possible to experience side effects if you've taken too much melatonin. Some people might be more sensitive to taking melatonin, such as if you are on certain medication, are in an older age group, or have other health conditions.
Other side effects of taking too much melatonin are:
- Dizziness or grogginess
- Feeling tired in the morning
- Elevations or drops in blood pressure
- Agitation or mood swings
Some studies take care to note that the negative effects of taking too much melatonin or taking it long-term are not very well-known yet.
If you experience side effects while using melatonin, please discontinue use. Speak with your physician about considering alternative sleep aid options better suited for your lifestyle.
Is melatonin actually good for headaches?
On the flip side of this topic, there’s research that explores the potential therapeutic uses for melatonin for some headache disorders, like migraines.
In many cases, the results show a relationship between pain management and melatonin levels. In some cases, the use of melatonin diminished the frequency and intensity of people’s headaches. One study found that melatonin production was lower in migraine patients, and that administering melatonin was positively correlated to reducing migraine pain and headache recurrence.
Although positive, the research is not extensive enough to prove melatonin is a sufficient means on its own to treat headaches or headache disorders. Please consult with your physician to find out if melatonin is something that can be safely incorporated into your health needs and lifestyle.
Avoid taking more melatonin than you need
The most straightforward way to avoid getting a headache from melatonin is to use it responsibly, as you would any other medication. Take the smallest recommended amount before you increase to a higher dosage.
The average recommended dose for healthy adults is anywhere between 0.5mg to 10mg. The dose should be adjusted for children, elderly people, and people who have health conditions that might affect their sensitivity to melatonin.